Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 71, NWS Tucson, AZ

August 8, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 8, 2006, 6:32 PM MST for Pima County, Arizona. It was in force for 118 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2006, 6:32 PM MST (01:32 UTC)
Expired
Aug 8, 2006, 8:30 PM MST
In force
118 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 21 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 7:30 PM MSTFLASH FLOODTucson, AZFLOODING AT SAHUARITA RD WITH CARS STUCK
Aug 8, 8:00 PM MSTFLASH FLOODTucson, AZTWO HOMES FLOODED DUE TO AN OVER FLOWING WASH AT 2000 SOUTH 2ND AVENUE
Aug 8, 8:00 PM MSTFLASH FLOODTucson, AZSTREET FLOODING AT 6TH AND PARK AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1100 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1100 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2680 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 090135
FFWTWC
AZC019-090430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
632 PM MST TUE AUG 8 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TUCSON...GREEN VALLEY

* UNTIL 930 PM MST

* AT 625 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM AN AREA OF STRONG TO SEVERE THUNDERSTORMS
  EXTENDING FROM NEAR THE RINCON MOUNTAINS THROUGH THE SAHUARITA
  AREA. MOVEMENT WAS TO THE WEST AT 10 TO 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAIL...
  TUCSON INTERNATIONAL AIRPORT...EASTERN AND SOUTHERN TUCSON AND
  SAHUARITA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3179 11115 3175 11070 3197 11046 3242 11046
      3231 11097

$$

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WGUS75 KTWC 090222
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
716 PM MST TUE AUG 8 2006

AZC019-090430-
PIMA AZ-
716 PM MST TUE AUG 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
EASTERN PIMA COUNTY...

AT 715 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF SEVERE THUNDERSTORMS EXTENDING GENERATING 
EXTREMELY HEAVY RAINFALL FROM NEAR CENTRAL TUCSON TO SAHUARITA AND 
SAN XAVIER MISSION.

SOME RAINFALL AMOUNTS INCLUDE
0.98 AT MANNING CAMP
1.18 TUCSON DIVERSION CHANNEL AT AJO RD DETENTION BASIN
1.02 MISSION RD NORTH OF CONTINENTAL

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
WASHES... STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES 
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3173 11116 3181 11068 3197 11046 3242 11046
      3240 11116

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 090249
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
740 PM MST TUE AUG 8 2006

AZC019-090430-
PIMA AZ-
740 PM MST TUE AUG 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
EASTERN PIMA COUNTY...

AT 740 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG TO SEVERE THUNDERSTORMS PRODUCING 
EXTREMELY HEAVY RAIN FROM THE GREATER TUCSON AREA SOUTHWARD TO 
LOCATIONS WEST OF SAHUARITA AND GREEN VALLEY. STORM MOVEMENT WAS TO 
THE WEST AND NORTHWEST AT 15 MPH.

SOME RAINFALL AMOUNTS INCLUDE
1.54 INCHES AT TUCSON DIVERSION CHANNEL AT AJO RD DETENTION BASIN
1.30 SUMMIT VIEW ELEMENTARY SOUTH OF TIA
1.14 MISSION RD NORTH OF CONTINENTAL
1.00 AT BOTH MANNING CAMP AND PARK TANK
0.87 TUCSON INTERNATIONAL AIRPORT

IN ADDITION...RADAR RAINFALL ESTIMATES INDICATED A LARGE AREA OF 
AMOUNTS IN EXCESS OF 2 INCHES ALONG INTERSTATE 19 THROUGH TO JUST 
NORTH OF GREEN VALLEY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
WASHES...STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES 
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3173 11116 3181 11068 3197 11046 3234 11054
      3247 11125 3199 11125

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 090330
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
823 PM MST TUE AUG 8 2006

AZC019-090430-
PIMA AZ-
823 PM MST TUE AUG 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
EASTERN PIMA COUNTY...

AT 820 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG TO SEVERE THUNDERSTORMS PRODUCING 
EXTREMELY HEAVY RAIN OVER PORTIONS OF EASTERN PIMA COUNTY. THE 
HEAVIEST RAIN WAS NOTED NEAR NORTHWEST TUCSON...THE REDINGTON PASS 
AREA...AS WELL AS NORTHERN AND EASTERN PORTIONS OF THE CATALINAS.

SOME RAINFALL AMOUNTS INCLUDE
1.57 INCHES AT TUCSON DIVERSION CHANNEL AT AJO RD DETENTION BASIN
1.34 SUMMIT VIEW ELEMENTARY SOUTH OF TIA
1.18 MISSION RD NORTH OF CONTINENTAL
1.02 MANNING CAMP
0.91 TUCSON INTERNATIONAL AIRPORT

IN ADDITION...RADAR RAINFALL ESTIMATES INDICATED A LARGE AREA OF 
AMOUNTS IN EXCESS OF 2 INCHES ALONG INTERSTATE 19 THROUGH TO JUST 
NORTH OF GREEN VALLEY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
WASHES...STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES 
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3173 11116 3181 11068 3197 11046 3252 11047
      3250 11124 3199 11125

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:12 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 8, 2:12 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST TUE AUG 8 2006

.SYNOPSIS...HIGH PRESSURE OVER THE SOUTHERN PLAINS WILL BUILD
WESTWARD...WITH AN EASTERLY TO SOUTHEASTERLY FLOW RETURNING TO
SOUTHEAST ARIZONA. EXPECT A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE WEEK.
&&

.DISCUSSION...UPPER AIR CHARTS THIS MORNING SHOWED UPPER HIGH OVER
NORTHERN NEW MEXICO WITH EAST TO SOUTHEAST FLOW ACROSS SOUTHEAST
ARIZONA. FURTHER WEST THE FLOW IS SOUTH TO SOUTHWEST WITH UPPER LOW
IN SOUTHWEST OREGON. CLOSER LOOK AT WATER VAPOR IMAGERY THIS
AFTERNOON SHOWED THAT THERE IS A VERY WEAK DISTURBANCE APPROACHING
EL PASO MOVING WEST AROUND 15 MPH. 12Z TUCSON SOUNDING SHOWED BETTER
FLOW THAN YESTERDAY WITH EL PASO A SMIDGE STRONGER. GOES
PRECIPITABLE WATER IMAGERY THIS MORNING/EARLY THIS AFTERNOON SHOWED
VALUES APPROACHING 2 INCHES IN THE LOWER DESERTS WHILE A WEDGE OF
DRIER WITH VALUES DOWN NEAR AN INCH IN FAR SE AZ/SW NM. HOWEVER
THIS WEDGE HAS BEEN DECREASING AS HIGH VALUES ASSOCIATED WITH
AFOREMENTIONED DISTURBANCE CLOSING IN ON EL PASO. SO FAR THIS HAVE
BEEN WORKING OUT AS WHAT WAS SAID IN THE MORNING DISCUSSION. THE
FOCUS THIS AFTERNOON/EVENING WILL BE WEST OF TUCSON WHERE HEAVY RAIN
WILL BE THE ISSUE. THE DRIER AIR EAST OF TUCSON HAS INHIBITED DEEPER
CONVECTION THIS AFTERNOON. THIS PUT TUCSON RIGHT IN THE MIDDLE WHERE
ONLY ISOLATED ACTIVITY COULD HAPPEN OR IT IS A BIT MORE WIDESPREAD.
THE DISTURBANCE NEAR EL PASO WILL MOVE INTO THE AREA OVERNIGHT AND
MAY HAVE ENOUGH LIFT TO KEEP ISOLATED ACTIVITY GOING. OVERNIGHT LOW
TEMPERATURES WILL AGAIN BE WARM.

NOT MUCH WILL CHANGE OVER THE NEXT SEVEN DAYS WITH UPPER HIGH OVER
THE SOUTHERN PLAINS AND MEAN UPPER TROF OVER THE PACIFIC NW. THUS
EXPECT THE WEATHER TO REMAIN RELATIVELY ACTIVE WITH DAY-TO-DAY
VARIABILITY OF THUNDERSTORM COVERAGE. HIGH TEMPERATURES WILL BE
AROUND SEASONAL NORMALS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:06 PM MSTFlash Flood WarningTWCSanta Cruz54 min
Aug 8, 6:14 PM MSTSevere Thunderstorm WarningTWCSanta Cruz46 min
Aug 8, 6:27 PM MSTSevere Thunderstorm WarningTWCPima63 min
Aug 8, 7:01 PM MSTDust Storm WarningTWC86 min
Aug 8, 7:25 PM MSTSevere Thunderstorm WarningTWCPima95 min
Aug 8, 7:59 PM MSTFlash Flood WarningTWCSanta Cruz61 min
Aug 8, 8:20 PM MSTFlash Flood WarningTWCCochise, Graham25 min
Aug 8, 8:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 8, 9:15 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Aug 9, 3:36 PM MSTSevere Thunderstorm WarningTWCCochise, Pima39 min
Aug 9, 4:14 PM MSTSevere Thunderstorm WarningTWCCochise61 min
Aug 9, 4:54 PM MSTFlash Flood WarningTWCCochise66 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.